FOLLOW US :            

Amoxicillin-containing products: Risk of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) and Strengthening the Risk of Severe Cutaneous Adverse Reactions (SCARs)

Overview

Amoxicillin is an antibiotic from the penicillin group and has broad-spectrum action on both Gram-positive and Gram-negative bacteria.

 

Background of Safety Issue

The European Medicines Agency (EMA) has directed all amoxicillin-containing product registration holders to strengthen the safety information regarding severe cutaneous adverse reactions (SCARs), especially the risk of drug reaction with eosinophilia and systemic symptoms (DRESS) in the product package inserts1.

This decision was taken following review of reported cases of DRESS following the use of amoxicillin-containing products, as well as evidence from literature. The frequency of occurrence is very rare, while the dose and time to onset for DRESS were not reported1.

To date, there are 88 products containing amoxicillin registered in Malaysia, comprising 35 single-ingredient products and 53 combination products.

 

Adverse Drug Reaction Reports

The NPRA has received a total of 4,023 reports with 7,343 adverse events suspected to be related to amoxicillin-containing products2. The most frequently reported adverse events were pruritus (1,121, 15.3%), maculopapular rash (773, 10.5%) and urticaria (731, 10%).

To date, seven (7) cases of DRESS associated with amoxicillin use have been reported to NPRA. These involved both male and female patients ranging in age from 27 to 60 years. Three (3) cases reported the suspected drug as oral amoxicillin, while the remaining four (4) cases involved use of the combination product, amoxicillin and clavulanic acid. Onset of reaction was between 1 day to 2 months. In most cases the patients recovered fully upon stopping the antibiotic, and receiving treatment with steroids. One case reported a fatal outcome related to the adverse event.

 

Advice for Healthcare Professionals

  • Counsel patients on the signs and symptoms of DRESS, i.e. flu-like symptoms with rash on the face accompanied by high temperature and enlarged lymph nodes.
  • Advise patients to stop the treatment and contact their doctor immediately if they develop the above stated signs and symptoms.
  • Please report all adverse events suspected to be related to the use of amoxicillin-containing products to NPRA.

References:

  1. EMA (2017). PRAC recommendations on signals adopted at the 3-6 July 2017 PRAC meeting. EMA/PRAC/406987/2017.
  2. The Malaysian Adverse Drug Reactions database, NPRA [Accessed: 20 January 2018]

 

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.